Complement Activation as Underlying Cause of RCM Reactions

Activation of the C system as the main underlying cause of RCM reactions has been studied since the 1970s with numerous in vitro, in vivo and clinical studies pursuing this concept. Nevertheless, the picture emerged is far from being consistent and the question whether C activation is the major cause of HSRs, or it is a contributing factor, or only an epiphenomenon, is still open. In reviewing the in vitro data it is clear that RCMs have multiple different effects both within the C cascade and in its regulatory system, and that charge, viscosity, iodine number, hydrophilicity and osmotic pressure are all critical variables in these interactions (17, 21). C activation by RCM was demonstrated to proceed both via the classical and the alternative pathways (17, 21), as well as via unusual mechanisms, such as 1) nonspecific, non-sequential cleavage of C proteins (22), 2) suppression of natural inhibitors of C, such as Factor H and I (17) and 3) direct action on the thioester bonds of C4 and C3. Yet a further activation mechanism implicated is an electrolit imbalance in serum (23).

What causes some uncertainty in this field is that some of the in vitro studies contradict to C activation as the underlying cause of HSRs, or at least the authors interpret their data as arguing against the C concept. Vik et al., for example, found no increase in serum SC5b-9 levels following the addition of iodixanol to serum, leading to the conclusion that C activation was unlikely responsible for iodixanol-induced anaphylactoid reactions in man (23). Lieberman et al. suggested that depletion of C proteins in human serum was not due to true C activation in human serum but rather to nonspecific binding of C proteins to RCM, without anaphylatoxin liberation (17). At the extreme, Mikkonen et al. (24) suggested inhibition of C activation by RCM on the basis that iohexol, ioxaglate, iodixanol and meglumin amidotriz solutions effectively blocked inulin-induced generation of C3a-desArg in normal human serum. The authors claimed that these molecules, particularly the ionic ones, inhibited the binding of factor B to surface-associated C3b, interfering with alternative pathway amplification.

Among the animal studies attesting to a causal role of C activation in RCM reactions Lasser et al. reported severe "idiosyncratic" response of a dog to the injection of sodium iothalamate, manifested in vomiting, hypotension, and hyperreflexia. The authors found significant depletion of C during the symptoms, suggesting that C activations was causally involved in the reaction (25). In further dog studies by Lang et al. serial daily injections of RCM (metrizamide, iothalamate, diatrizoate, acetrizoate, iodipamide and iopanoate) caused substantial declines of serum C over several days (26). In rats, Napolovlu et al. proved that various RCM in the 0.5-2.0 g iodine/kg range activated the C system via the alternative pathway, with efficacy in the following order: triombrast > hexabrics > ultravist > melitrast = omnipac (21, 27).

Human data on C activation during RCM reactions include case reports, for example on a severe anaphylactoid reaction to a pyelographic RCM, manifested in a precipitous fall in plasma hemolytic C, C3, C4 and Cl esterase inhibitor (C1INH) levels, with a rise of C3 conversion products (28). This patient also developed consumption coagulopathy (28). Vandenplas et al. (29) reported the case of a 29-year-old woman who developed fulminant pulmonary edema following i.v. administration of RMC. The study showed a slight decrease of several C components (C3, C4 and factor B) and a transient consumption coagulopathy. Of particular interest in the latter paper, the authors presented direct hemodynamic and laboratory evidence for pulmonary capillary leakage as the underlying cause of edema, a process known to arise as a consequence of C activation-related sequestration of granulocytes and platelets in the pulmonary microcirculation (30, 31, 32). Yet another case report postulated that C activation was responsible for the death of a patient undergoing i.v. pyelography with diatrizoate (17). Consistent with the key role of anaphylatoxin liberation, the autopsy showed a picture typical of ARDS, including the presence of granulocytic aggregates in the pulmonary microcirculation (17). As is known, C activation plays a key role in the development of ARDS (33, 34, 35, 3.6, 37, 38).

Among the more extensive clinical studies looking at the role of C activation in RCM reactions, Small et al. (39) analyzed HSRs and C activation in 220 patients undergoing i.v. pyelography. Nineteen % of patients displayed HSRs, while depressed serum CH50 levels, indicating C activation, occurred in 49%. The RCM-induced decline of CH50/mL was apparent within 90 sec after starting the infusion and returned to normal after about 30 min. This study highlighted an important fact regarding the relationship between C activation and HSRs, namely, that more people display signs of C activation than HSRs. Hence, C activation may be present in patients without clinically manifest reaction, suggesting that anaphylatoxin liberation does not necessarily cause HSRs. C activation may therefore be a precondition, or contributing factor to HSRs, but it does not solely explain the phenomenon. Other factors or preconditions may also need to be present in people who develop HSR. This point was reinforced in the studies by Westaby et al. (40), who demonstrated significant elevation of the anaphylatoxin C3a in the peripheral blood of 7/11 patients receiving RCM for coronary angiography. In 3/7 patients C3a was increased between four and tenfold, yet only one of these patients developed symptoms, which were mild. It should be noted that C activation has not been a consistent finding in all clinical studies reporting C measurements in patients injected RCM. Kolb et al. (22), for example, found no significant changes in CH50 and hemolytic C3 activity in serum samples obtained from 40 patients before and 30 min after undergoing i.v. pyelography with methylglucamine diatrizoate or iothalamate.

3. COMPLEMENT ACTIVATION-RELATED PSEUDOALLERGY CAUSED BY DRUG CARRIER LIPOSOMES AND LIPID COMPLEXES

Phospholipid liposomes and other types of lipid-based molecular assemblies, such as micelles, are increasingly used in medicine for targeted delivery or controlled release of various drugs and diagnostic agents. These vehicles can substantially affect the biodistribution, and, hence, the efficacy and toxicity of associated agents. Table 2 lists the liposome- or lipid-based products that are marketed or in clinical development today. Out of these, Doxil (Caelyx) (41-46), AmBisome (47-51), Abelcet (50), Amphocil (50) and DaunoXome (52-60) have been reported to cause unusual HSRs corresponding to pseudoallergy. Actually, the first report of HSRs to i.v. infusion of liposomes was published as early as 1986 (61), in one of the pioneer studies on the use of liposomes in cancer chemotherapy. The frequency of HSRs to liposomal drugs vary between 3-45% (15, 46, 62).

Was this article helpful?

0 0
How To Win Your War Against Allergies

How To Win Your War Against Allergies

Not Able To Lead A Happy Life Because Of Excessive Allergies? Want To Badly Get Rid Of Your Allergy Problems, But Are Super Confused And Not Sure Where To Even Start? Don't Worry, Help Is Just Around The Corner Revealed The All-In-One Power Packed Manual Containing Ample Strategies And Little-Known Tips To Get Rid Of Any Allergy Problems That Are Ruining Your Life Learn How You Can Eliminate Allergies Completely Reclaim Your Life Once Again

Get My Free Ebook


Post a comment